GDN   Advertise
Contact Us
PC Version
      29th JULY 2014, XXXVII/131
News Details » LOCAL
Drugs 'plot' is revealed

ANTI-government protesters took drugs to simulate the symptoms of nerve gas exposure to spread false information to the international media, it has been claimed. The alleged plot emerged after it was discovered more than 5,000 vials of drugs and cartons of medicine had gone missing from Bahrain's main hospital.

They were reportedly taken from the Salmaniya Medical Complex (SMC) so patients could take them and claim the chemical agent was being used by Bahrain's security forces.

Health Ministry Arab Board training co-ordinator Dr Nabeel Ansari said it was part of a concerted campaign to spread false information to the international media.

The SMC accident and emergency department consultant said protesters admitted to the hospital after clashes with security forces on March 13 and 14 were administered Atropine, which is normally used for cardiac resuscitation.

"Atropine is used in patients who have a heart rate of less than 40 beats per minute and this increases the rate significantly," he told the GDN.

"It is also used to treat poisoning from chemical agents like pesticides and insecticides and dries up the skin and eyelids become dilated. This typically looks like the patient has been exposed to nerve gas.

"There is also frothing in the mouth, which also points to poisoning symptoms."

Dr Ansari, whose comments were corroborated by three other senior doctors at the hospital, said adverse reactions to the drug include dizziness, nausea, blurred vision, loss of balance, dilated pupils, photophobia, dry mouth and potentially extreme confusion.

He said the drug would have also made patients extremely aggressive.

"As a result, doctors ended up treating patients with the side effects of the drug," said Dr Ansari.

"This is why there were no tears when tear gas was in fact being used by security forces against the protesters.

"They, however, claimed there were no tears since nerve gas was being used."

Dr Ansari said the international media was always on hand to film the reaction of patients, giving the impression security forces had behaved excessively.

He said the protesters were also consuming bottles of antacid to create a condition known as hypocalcaemia (low serum calcium levels).

"This, when used in excess, causes uncontrollable body spasms and gives the impression the patient is spastic," he explained.

"Some of the white liquid was also rubbed on to protesters' faces, with claims this was the result of nerve gas use."

The GDN earlier reported that thousands of dinars worth of medicines and equipment had gone missing from the hospital, possibly used by demonstrators at the Pearl Roundabout and taken away by protesters during a month-long siege to the facility.

During those days, beginning February 14, protesters had a free run of the facilities and controlled all movement within the hospital as security staff went missing.

Hospital equipment, including linen, mattresses and expensive diagnostic machines were reportedly taken away or damaged.

Protesters fleeing the hospital when security forces moved in on March 16 also damaged several ambulances in a bid to immobilise the fleet.

Several doctors and other officials were later arrested or questioned by security forces, who have now launched an investigation into exactly what went on during the siege.

 
 More LOCAL NEWS



 News Categories
Copyright© 2013, Al Hilal Publishing & Marketing Group